Hair Loss

"Always be a first-rate version of yourself, instead of a second-rate version of somebody else." ~ Judy Garland


What is it?

Hair loss or alopecia is a common side effect of many but not all chemotherapy drugs. For a great number of women, this is the most upsetting of all the chemo side effects.

Chemotherapy attacks all fast growing cells and the hair follicle is particularly sensitive. Hair loss can happen within days after your first chemo cycle or gradually over a period of time. It can fall out altogether or just in clumps. Chemo doesn't favour locations - eyelashes, eyebrows, underarm hair, leg hair and pubic hair can all fall out.  Depending on the texture and thickness of the hair, many chemo treatments result in hair thinning only.

If your chemo treatment results in hair loss, it is important to plan for this eventuality in order to minimize your distress. Some women have their hair cut very short to introduce the transition - others shave their heads to take control of the outcome. It is also a good idea to purchase head coverings - whether they are hats, scarves or a wig.

Conventional Wisdom:

Currently, there is no guaranteed method or medication to prevent hair loss suffered from chemotherapy. Years ago, ice caps or very tight head bands were employed during chemo infusion resulting in terrible headaches.  Many people try to use the over-the-counter hair growth products, but they are ineffective at preventing chemo induced hair loss. They can be potentially useful however, in hair re-growth after the completion of your treatment cycle.

There is a re-emergence of the cold cap method – companies providing ice caps to prevent chemo induced hair loss.  You can rent these caps for an extraordinary amount of money after signing a disclaimer and waiver for hair follicle damage!

Self Help:

Discuss with your doctor ahead of time, what to expect from your specific chemotherapy treatment.

Few healthcare practitioners will tell you that in many cases, hair loss actually hurts - yes, not only psychologically, but physically. The feeling is similar to pulling out your hair or having a pony tail bound too tightly - the follicles become very sensitive. If your doctor advises that you will lose your hair, it is our sincerest recommendation that you take charge of the process by having your hair cut very short or more practically - shave your head. It is indeed devastating to see large clumps of hair on your pillowcase, in the shower or in your hairbrush - be good to yourself and feel proud of your brave decision.

Some ladies have trouble with their scalp after hair loss.  It can become very sensitive, dry and irritated.  Even though your hair is gone, as long as you’re in treatment, the chemo is still searching for fast-growing cells.  A daily moisturizing cream is a great help.

Hair re-growth also has its issues.  The texture and quantity of your new locks will not be the same as before and often, not the same colour.   People remark about one’s “chemo curls”.  Let me tell you - after having lost my hair several times - the texture isn’t what you would expect.  The kinks and waves are a direct result of the chemo drug playing havoc with your hair follicle.  And no, your hair doesn’t remain curly.  Once you’ve stopped treatment, subsequent growth – several inches later – reverts to the condition and type of hair you had before you started – often thinner.

Here are a few helpful hints:

Buy a satin pillowcase. It's the abrasion of your hair/scalp against the pillow that is bothersome.

Use a very gentle soap.

Use a moisturizer with sunscreen if you intend on going outdoors "au naturelle".

Buy a wig. Buy two! They are fun, they are a great boost to your self-confidence and you'll "look good - feel better".

Don't forget about your lost eyelashes - wear sunglasses outdoors at all times. Your eyelashes act as protection against dust particles etc and without them, you could injure your eyes.

Learn makeup techniques to replace your absent eyebrows and lashes - it's amazing what a little pencil and eyeliner will achieve.

If you don’t want to wear a full wig, there are hairpieces that attach in a nifty fashion to the edge of a cap or hat – “foolers” – that make it look like you have hair.

 

volunteer Might I Suggest:

| Home | Coping with Chemo | Reading & Resources | Hope & Healing | Nutrition | Recurrence | Friends & Family | About |


We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.